Gyrus Daily Questions; Internal Medicine #9 - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 09-21-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 720
Threads: 217
Thanked 551 Times in 308 Posts
Reputation: 561
Arrow Gyrus Daily Questions; Internal Medicine #9

A 70-year-old man is admitted to the cardiac care unit for complaints of chest pressure occurring at rest radiating to his left arm with associated diaphoresis and presyncope. His admission electrocardiogram (ECG) showed ST depressions in V4–V6. The chest pain and ECG changes resolve with sublingual nitroglycerin. He is treated with IV heparin, aspirin, metoprolol, and lisinopril. His cardiac catheterization shows 90% occlusion of the left anterior descending artery, 80% occlusion of the distal circumflex artery, and 99% occlusion of the right coronary artery. He remains in the cardiac care unit awaiting coronary artery bypass. He has a history of rheumatic
heart disease and underwent mechanical mitral valve replacement at age 58. On admission, his hemoglobin is 12.2 g/dL, hematocrit 37.1%, white blood cell (WBC) count 9800/μL, and platelet count 240,000/μL. His creatinine is 1.7 mg/dL. On the fourth hospital day, his hemoglobin is 10.0, hematocrit 31%, WBC count 7600/μL, and platelet count 112,000/μL. His creatinine has risen to 2.9 mg/dL after the cardiac catheterization. What is the most appropriate treatment of the patient at this time?

A. Continue heparin and give a platelet transfusion.
B. Discontinue heparin infusion and start argatroban.
C. Discontinue heparin and start lepirudin.
D. Discontinue heparin and start warfarin.
E. Send serum to assess for the presence of heparin–
platelet factor 4 (PF4) IgG antibody and continue
heparin.
Reply With Quote Quick reply to this message



  #2  
Old 09-21-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 851
Threads: 88
Thanked 706 Times in 379 Posts
Reputation: 716
Default

Answer D , i am taking risk since he is asymptomatic + thrombocytopenia is not so severe.So starting a direct thrombin inhibitor is of less use. Further there are two direct thrombin inhibitor in answer choices which also indicating something.
__________________
"Don't Forget they need us too"
Reply With Quote Quick reply to this message
The above post was thanked by:
cingulate.gyrus (09-21-2012)
  #3  
Old 09-21-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 720
Threads: 217
Thanked 551 Times in 308 Posts
Reputation: 561
Default

I believe that most of Lengthy USMLE questions can be summerised to a single sentence to answer...

This Question can be changed to one sentence...

What is the treatment of Heparin induced Thrombocytopenia in a patient with renal failure ??/
Reply With Quote Quick reply to this message
The above post was thanked by:
drsmosa (10-09-2012)
  #4  
Old 09-21-2012
XpaezX's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,216
Threads: 41
Thanked 1,316 Times in 706 Posts
Reputation: 1331
Default

B, patient has renal failure

You just dont start warfarin without heparin coverage because of risk of thrombosis due protein C short half life, in fact warfarin causes microthrombosis in patients with HIT

Argatroban is Hepatically excreted so its good in patients with Renal failure
Reply With Quote Quick reply to this message
The above post was thanked by:
cingulate.gyrus (09-21-2012), step_enhancer (09-21-2012)
  #5  
Old 09-21-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 720
Threads: 217
Thanked 551 Times in 308 Posts
Reputation: 561
Default

The answer is B.

The most likely diagnosis in this patient is heparininduced thrombocytopenia (HIT), and heparin should be stopped immediately while continuing anticoagulation with the direct thrombin inhibitor, argatroban.

HIT should be suspected in individuals with a fall in platelet count by >50% of pretreatment levels. Usually the fall in platelet counts occurs 5–13 days after starting heparin, but it can occur earlier if there is a prior exposure to heparin, which this patient undoubtedly has because of his mechanical mitral valve replacement.

HIT is caused by IgG antibodies directed against antigens on PF4 that are exposed when heparin binds to this protein. The IgG antibody binds simultaneously to the heparin-PF4 complex and the Fc receptor on platelet surface and causes platelet activation, resulting in a hypercoagulable state. Individuals with HIT are at increased risk of both arterial and venous thromboses, although venous thromboses are much more common.

Demonstration of antibodies directed against the heparin–platelet factor complex is suggestive of, but not sufficient for, diagnosis because these antibodies may be present in the absence of clinical HIT.

The serotonin release assay is the most specific test for determining if HIT is
present.

This assay determines the amount of serotonin released when washed platelets are exposed to patient serum and varying concentrations of heparin.


The direct thrombin inhibitors include

lepirudin, argatroban, and bivalirudin.
In this patient,argatroban is the appropriate choice because the patient has developed acute renal failure in association with contrast dye administration for the cardiac catheterization.

Argatroban is hepatically metabolized and is safe to give in renal failure, whereas lepirudin is renally metabolized. Dosage of lepirudin in renal failure is unpredictable, and lepirudin should not be used in this setting.

The factor Xa inhibitors, fondaparinux or danaparoid, are also possible treatments for HIT, but due to renal metabolism, are also contraindicated
in this patient.

Finally, warfarin is contraindicated as sole treatment for HIT as the fall
in vitamin K–dependent anticoagulant factors, especially factor C, can further increase risk of thrombosis and trigger skin necrosis.
Reply With Quote Quick reply to this message
The above post was thanked by:
heartbeat (09-23-2012), step_enhancer (09-21-2012)



Reply

Tags
Hematology-, Internal-Medicine-, Step-2-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Gyrus Daily Questions; Internal Medicine #5 cingulate.gyrus USMLE Step 2 CK Forum 3 09-20-2012 03:27 AM
Gyrus Daily Questions; Internal Medicine #3 cingulate.gyrus USMLE Step 2 CK Forum 5 09-17-2012 11:42 AM
Gyrus Daily Questions; Internal Medicine #4 cingulate.gyrus USMLE Step 2 CK Forum 2 09-16-2012 06:15 PM
Gyrus Daily Questions; Internal Medicine #2 cingulate.gyrus USMLE Step 2 CK Forum 6 09-15-2012 02:46 AM
Gyrus Daily Questions; Internal Medicine #1 cingulate.gyrus USMLE Step 2 CK Forum 6 09-14-2012 11:06 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)